Alert archive / Nevada / Lake Wind Advisories in 2008
Lake Wind Advisory 7, NWS Reno, NV
NWS Reno, NV issued this lake wind advisory at Jan 26, 2008, 3:17 PM PST for 4 counties in Nevada. It took effect at Jan 27, 2008, 10:00 AM PST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 26, 2008, 3:17 PM PST (23:17 UTC)
- In effect from
- Jan 27, 2008, 10:00 AM PST
- Expired
- Jan 27, 2008, 3:39 PM PST
- In force
- 6 hr
- Issued by
- NWS Reno, NV
Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 11.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Jan 26, 8:55 AM PST, 6 hours 22 minutes earlier.
Area forecast discussion, Jan 26, 8:55 AM PST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
855 AM PST SAT JAN 26 2008
.UPDATE...
SNOW HAS DIMINISHED ACROSS LASSEN COUNTY. SOME SCATTERED SHOWERS ARE
STILL EXPECTED TODAY...HOWEVER WITH LITTLE IF ANY ADDITIONAL SNOW
ACCUMULTATION. THEREFORE THE SNOW ADVISORY WAS CANCELLED JUST OVER
AN HOUR SHY OF ITS ORIGINAL EXPIRATION. WINTER STORM WATCHES REMAIN
ON TRACK IN THE SIERRA STARTING TONIGHT AND RUNNING THROUGH SUNDAY
NIGHT. UPGRADES TO WARNINGS ARE EXPECTED TO TAKE PLACE LATER TODAY
WITH THE AFTERNOON PACKAGE. NO OTHER UPDATES NEEDED AT THIS TIME.
MCGUIRE
.PREV DISCUSSION...ISSUED AT 305 AM
SATELLITE IMAGERY THIS MORNING SHOWS THE POSITIVELY-TILTED CUT OFF
LOW JUST OFF THE CALIFORNIA COAST. LATEST RADAR MOSAIC SHOWS PRECIP
MOVING NORTH ACROSS NRN CALIFORNIA WITH SNOW SPILLING OVER THE NRN
SIERRA CREST INTO LASSEN COUNTY. THIS PRECIP SHOULD BEGIN TAPERING
OFF TOWARD SUNRISE. THIS WILL MAINLY BE DUE TO THE BACKING SYNOPTIC
FLOW...WHICH IS EVIDENT ON SATELLITE IMAGERY...AS THE CUT OFF LOW
TRANSITIONS FROM A POSITIVE TILT TO MORE NEUTRAL. AS THE UPPER LOW
ROTATES IT SHOULD PULL THE NRN CALIFORNIA PRECIP TO THE WEST AS WAS
ALLUDED TO IN THIS AFTERNOONS AREA FORECAST DISCUSSION. CONDITIONS
SHOULD BE DRY ACROSS MOST OF THE KREV CWFA TODAY WITH ISOLATED SNOW
SHOWERS POSSIBLE MAINLY ALONG THE SIERRA CREST.
NO MAJOR CHANGES MADE TO THE REST OF THE SHORT TERM. THE FORECAST
STILL LOOKS ON TRACK FOR AN IMPRESSIVE STORM TO MOVE THROUGH THE
SIERRA AND WESTERN NEVADA FROM THIS EVENING THROUGH SUNDAY NIGHT.
THE NAM...UKMET...GFS AND ECMWF ALL INITIALIZED WELL AT 00Z WITH THE
PLACEMENT OF THE CUT OFF LOW JUST WEST OF KSFO. THE EVOLUTION OF
THE UPPER PATTERN IS ALSO SIMILAR AMONG THESE MODELS WITH EACH OF
THEM MOVING THE UPPER TROUGH THAT IS NOW IN THE GULF OF ALASKA SOUTH
TO VANCOUVER ISLAND BY 00Z SUNDAY. AS THIS TROUGH DEEPENS ON SUNDAY
IT IS EXPECTED TO ABSORB THE CUT OFF LOW INTO THE BASE OF THE TROUGH
AND PULL THE DYNAMICS TO THE EAST. BY MONDAY THE GFS...UKMET AND
EURO BRING THIS TROUGH AXIS INTO THE PACIFIC NW WITH STRONG NWLY
FLOW SETTING UP IN THE WAKE OF THE COLD FROPA.
AFTER THE DRY SLOT...WHICH IS EVIDENT ON LATEST WATER VAPOR IMAGERY
...MOVES ACROSS CNTRL CALIFORNIA TODAY THE NEXT BAND OF MOISTURE
WILL BE ADVECTED NORTH INTO THE REGION. THIS MOIST PLUME IS PROGGED
TO REACH MONO COUNTY AND THE TAHOE BASIN BY 06Z AND LASSEN COUNTY BY
12Z. TEMPERATURES AT 700 MB ARE PROGGED TO BE AROUND -5 DEG C
DURING THAT TIME PERIOD. THIS TRANSLATES TO A SNOW LEVEL OF AROUND
6500 FEET WHICH IS JUST ABOVE THE LEVEL OF LAKE TAHOE. EVAPORATIONAL
COOLING SHOULD HELP TO LOWER SNOW LEVELS BUT WRN NEVADA COULD SEE A
MIX OF PRECIP BEFORE IT CHANGES TO ALL SNOW ON SUNDAY. THE GFS AND
EURO AND MORE AGGRESSIVE THAN IS THE UKMET IN BRINGING SPILLOVER
PRECIP INTO WRN NEVADA ON SUNDAY. BUT BELIEVE THE GFS AND EURO HAVE
A BETTER SOLN SINCE THE AIR MASS SHOULD BE RELATIVELY UNSTABLE AND
SATURATED BY 18Z SUNDAY.
PRECIP SHOULD TAPER OFF ON MONDAY AS THE UPPER TROUGH MOVES EAST.
AFTER THE UPR LVL TROUGH AND SFC COLD FRONT PASS LATE SUNDAY 700 MB
TEMPERATURES SHOULD PLUMMET TO AROUND -15 DEG C OVER THE TAHOE
BASIN. THIS WILL USHER IN COLD MORNING LOWS ON MONDAY AND ESPECIALLY
TUESDAY. OHARA
.LONG TERM...TUESDAY THROUGH FRIDAY...
MEDIUM RANGE MODELS IN GOOD AGREEMENT WITH ACTIVE AND PROGRESSIVE
PATTERN CONTINUING NEXT WEEK. ENSEMBLES DO SHOW TIMING VARIATIONS
DUE TO THE THE SPEED OF THE PATTERN....BUT WITH ONLY MINIMAL IMPACTS
ON THE FORECAST.
STORMS SHOULD AFFECT THE AREA TUESDAY NIGHT/WEDNESDAY AND
THURSDAY/THURSDAY NIGHT WITH ONLY SHORT BREAKS IN BETWEEN AS SHORT
WAVE RIDGES PASS OVER THE AREA. SNOW LEVELS WILL REMAIN AT 5000
FEET OR LESS SO EACH FAST MOVING SYSTEM HAS A CHANCE TO BRING
SIGNIFICANT SNOW TO THE SIERRA AND POSSIBLY A FEW INCHES TO WESTERN
NEVADA.
AHEAD OF EACH SYSTEM WINDS WILL INCREASE AND HELP TO MIX OUT THE
VALLEYS. DEPENDING ON TIMING AND CLOUD COVER WITH EACH SYSTEM THIS
MAY HAVE AN IMPACT ON PRODUCING WARMER LOW TEMPERATURES THAN IN THE
CURRENT FORECAST. BRONG
&&
.AVIATION...
LOW OFF THE CALIFORNIA COAST IS PUSHING A LARGE PLUME OF MOISTURE
INTO THE STATE. SNOW IN THE SIERRA NORTH OF THE TAHOE BASIN WILL
TAPER OFF BY 18Z. NO OTHER OPERATIONAL CONCERNS FOR TODAY...EXCEPT
MORNING FOG NEAR TRUCKEE.
LOW TRACKS ONSHORE SATURDAY NIGHT/SUNDAY WITH VALLEY RAIN AND HEAVY
MOUNTAIN SNOW MOVING INTO THE SIERRA AND WESTERN NEVADA FROM SOUTH
TO NORTH 06Z-18Z SUNDAY. EXPECT A LENGTHLY PERIOD OF LIFR
CONDITIONS IN THE SIERRA.
FROM 00-12Z MONDAY...ARCTIC COLD FRONT WILL PASS THROUGH NORTHERN
NEVADA AND BRING POTENTIAL FOR SURFACE WIND GUSTS IN EXCESS OF 40
KTS...AND STRONG MOUNTAIN WAVE WITH SIERRA RIDGE WINDS 70-90 KTS.
GOOD CHANCE FOR A 2-4 HOUR PERIOD OF IFR CONDITIONS AT KLOL AND KRNO
DUE TO SNOW. BRONG
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WATCH FROM THIS EVENING THROUGH LATE SUNDAY
NIGHT FOR NVZ002.
CA...WINTER STORM WATCH FROM LATE TONIGHT THROUGH LATE SUNDAY
NIGHT FOR CAZ071.
WINTER STORM WATCH FROM THIS EVENING THROUGH LATE SUNDAY
NIGHT FOR CAZ072-073.
&&
HTTP://WEATHER.GOV/RENOIn the hours before
Special weather statement, Jan 26, 3:15 PM PST, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 315 PM PST SAT JAN 26 2008 CAZ070>073-NVZ001>005-271300- SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS- EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO- MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- NORTHERN WASHOE COUNTY- INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE... FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE... SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...MARKLEEVILLE... BRIDGEPORT...COLEVILLE...LEE VINING...MAMMOTH LAKES...HAWTHORNE... YERINGTON...SMITH VALLEY...MINA...SCHURZ...GLENBROOK... INCLINE VILLAGE...SPARKS...VERDI...GARDNERVILLE...FERNLEY... FALLON...LOVELOCK...SILVER SPRINGS...NIXON...IMLAY...EMPIRE... GERLACH 315 PM PST SAT JAN 26 2008 ...ACTIVE WEATHER PATTERN CONTINUES... AN UPPER LOW OFF THE CALIFORNIA COAST WILL SPREAD SNOW AND LOW ELEVATION RAIN OVER THE REGION TONIGHT. ON SUNDAY...THIS LOW WILL COMBINE WITH A STRONG AND MUCH COLDER LOW PRESSURE SYSTEM DROPPING SOUTH ALONG THE PACIFIC NORTHWEST COAST. THIS WILL BRING HEAVIER SNOW AND STRONGER WINDS TO THE AREA. WINTER STORM WARNINGS HAVE BEEN ISSUED FOR THE SIERRA AND A WINTER STORM WATCH WAS ISSUED FOR FAR NORTHWEST NEVADA AND NORTHEAST CALIFORNIA. SEE THE LATEST WINTER STORM STATEMENTS FOR DETAILS. FOR WESTERN NEVADA...PERIODS OF RAIN AND SNOW WILL SPREAD OVER THE REGION TONIGHT THROUGH MONDAY MORNING. SNOW LEVELS COULD RISE AS HIGH AS 5000 TO 5500 FEET ON SUNDAY BEFORE THEY FALL TO VALLEY FLOORS AS A COLD FRONT MOVES THROUGH THE AREA. A SNOW BAND MAY DEVELOP ALONG THE COLD FRONT AS IT MOVES THROUGH NEVADA SUNDAY NIGHT INTO MONDAY MORNING. A BRIEF PERIOD OF MODERATE TO HEAVY SNOW MAY OCCUR WITHIN THIS BAND TO PRODUCE SEVERAL INCHES OF SNOW IN A SHORT PERIOD OF TIME. TIMING OF THE COLD FRONT AND SNOW AMOUNTS ARE STILL UNCERTAIN AT THIS TIME. HOWEVER ANYONE PLANNING TRAVEL IN WESTERN NEVADA SUNDAY NIGHT AND MONDAY MORNING...ESPECIALLY DURING THE MORNING COMMUTE SHOULD CONTINUE TO MONITOR FORECASTS FOR THE LATEST UPDATES. IN ADDITION TO THE SNOW...GUSTY WINDS ARE EXPECTED. WHILE MOST WINDS ARE EXPECTED TO REMAIN BELOW 45 MPH...A BRIEF PERIOD OF STRONGER WINDS IS POSSIBLE AS THE FRONT MOVES THROUGH. THOSE PLANNING TRAVEL IN THE SIERRA OR WESTERN NEVADA THIS WEEKEND ARE ADVISED TO MONITOR THE FORECAST BY CHECKING OUR WEBSITE AT WEATHER.GOV/RENO OR BY LISTENING TO NOAA WEATHER RADIO. HTTP://WEATHER.GOV/RENO MCGUIRE
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 26, 3:15 PM PST | Winter Storm Watch | REV | Churchill, Douglas, Lyon, Pershing, Storey, Washoe | 24 hr |
| Jan 26, 3:15 PM PST | Winter Storm Warning | REV | Douglas, Washoe | 45 hr |
Nearby
Lake Wind Advisories in Nevada, 2008Every lake wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.